Alert archive / Oklahoma / Flash Flood Warnings in 2018
Flash Flood Warning 77, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Oct 7, 2018, 7:42 PM CDT for 6 counties in Oklahoma. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 7, 2018, 7:42 PM CDT (00:42 UTC)
- Expired
- Oct 7, 2018, 11:45 PM CDT
- In force
- 4 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
Counties Caddo County, OK, Comanche County, OK, Greer County, OK, Jackson County, OK, Kiowa County, OK, Washita County, OK
The radar
The Altus AFB radar (KFDR), 77 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 7, 8:00 PM CDT | FLASH FLOOD | 1 N Roosevelt, OK | WATER 1 TO 2 FEET DEEP. |
| Oct 7, 8:04 PM CDT | FLASH FLOOD | Mangum, OK | FLOOD WATERS HAVE RESULTED IN CLOSURE OF SEVERAL STREETS AND FLOODING INTO HOMES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 864 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 889 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 11.1
The text
As transmitted.
723
WGUS54 KOUN 080042
FFWOUN
OKC015-031-055-065-075-149-080445-
/O.NEW.KOUN.FF.W.0077.181008T0042Z-181008T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
742 PM CDT SUN OCT 7 2018
The National Weather Service in Norman has issued a
* Flash Flood Warning for...
Southern Washita County in western Oklahoma...
Northwestern Comanche County in southwestern Oklahoma...
Caddo County in southwestern Oklahoma...
Northeastern Jackson County in southwestern Oklahoma...
Kiowa County in southwestern Oklahoma...
Eastern Greer County in southwestern Oklahoma...
* Until 1145 PM CDT.
* At 740 PM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to
three inches of rain have already fallen. Flash flooding is
occurring or is imminent, multiple reports of closed roadways,
especially in parts of Kiowa and Caddo Counties.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3509 9949 3512 9936 3515 9936 3523 9917
3525 9879 3548 9848 3541 9831 3538 9830
3538 9822 3533 9810 3502 9810 3470 9883
3464 9903 3464 9910 3462 9908 3453 9936
3479 9961
$$
TL1 follow-up statement
517
WGUS74 KOUN 080150
FFSOUN
Flash Flood Statement
National Weather Service Norman OK
850 PM CDT SUN OCT 7 2018
OKC015-031-055-065-075-149-080445-
/O.CON.KOUN.FF.W.0077.000000T0000Z-181008T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washita OK-Comanche OK-Caddo OK-Jackson OK-Kiowa OK-Greer OK-
850 PM CDT SUN OCT 7 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR
SOUTHERN WASHITA...NORTHWESTERN COMANCHE...CADDO...NORTHEASTERN
JACKSON...KIOWA AND EASTERN GREER COUNTIES...
At 846 PM CDT, Doppler radar and automated rain gauges indicated
that heavy rainfall has begun to diminish over the warned area.
However, numerous reports of flash flooding have been received,
especially in areas near Mangum and Roosevelt. Up to four plus
inches of rain have already fallen over parts of the warned area.
Runoff will continue to result in flash flooding, and additional
rainfall is possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3509 9949 3512 9936 3515 9936 3523 9917
3525 9879 3548 9848 3541 9831 3538 9830
3538 9822 3533 9810 3502 9810 3470 9883
3464 9903 3464 9910 3462 9908 3453 9936
3479 9961
$$
TLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 7, 6:47 PM CDT, 55 minutes earlier.
Area forecast discussion, Oct 7, 6:47 PM CDT, 55 minutes before
Area Forecast Discussion National Weather Service Norman OK 647 PM CDT Sun Oct 7 2018 .DISCUSSION... && .AVIATION... Rain and thunderstorms will persist through Monday, more widespread over the western third of Oklahoma. IFR conditions in low ceilings are expected overnight north of a front in western and northern Oklahoma, with MVFR conditions in most other areas and continuing through the day Monday. && .PREV DISCUSSION... /issued 404 PM CDT Sun Oct 7 2018/ DISCUSSION... A slow moving warm front will continue to lift across Central Oklahoma, as an upper long wave trough will continue to approach from the west. Rain showers behind the warm front will remain more scattered through this evening across southeast into portions of central Oklahoma. However the meridional flow aloft across western Oklahoma will maintain widespread showers and isolated thunderstorms across our west and into northwest Oklahoma through this evening. There is sufficient instability and marginal shear for a few of the stronger storms to become severe, especially this evening as a low level jet increases. A marginal risk is in place across most of our area, with winds and flooding as the main hazards. Meanwhile, moisture from a strengthening tropical cyclone in the Gulf of Mexico will continue to increase across the southern plains for the next couple of days. The increasing moisture will be interacting with the aforementioned upper trough as it starts digging into our area early this week, maintaining periods of showers and thunderstorms through at least Tuesday night. Flooding will also be a hazard, with another 2-3 inches expected in addition to todays rainfall. A cold front will begin moving through late Thursday, ending the rain and bringing in much unseasonably cooler air for the rest of the seven day period. By Friday, an upper short wave will bring back chances for rain into Saturday. However at this point, the atmosphere is expected to remain stable enough to inhibit any thunderstorm development. The rain chances also remain low, as sufficient moisture return is in question. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 74 69 77 67 / 80 70 50 80 Hobart OK 73 68 75 63 / 80 80 80 90 Wichita Falls TX 80 70 80 68 / 80 70 60 80 Gage OK 63 59 72 56 / 80 80 80 80 Ponca City OK 70 67 80 68 / 80 80 50 80 Durant OK 82 70 82 70 / 80 30 30 40 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...Flood Watch through Tuesday evening for OKZ004>048-050>052. TX...Flood Watch through Tuesday evening for TXZ083>090. && 26/09/09
Hazardous weather outlook, Oct 7, 7:12 PM CDT, 30 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 712 PM CDT Sun Oct 7 2018 OKZ004>048-050>052-TXZ083>090-082215- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 712 PM CDT Sun Oct 7 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Showers and scattered thunderstorms will continue across Oklahoma and northern Texas through Monday morning. Some of the storms could be severe through 10 PM Sunday. Damaging wind gusts up to 60 mph, hail up to the size of quarters, and very heavy rainfall are the hazards. A few funnel clouds or brief tornado are also possible with the strongest storms. .Heavy rain... Heavy rainfall is likely through tonight, which could cause flooding and flash flooding in some areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Thunderstorms... Showers and thunderstorms will continue across parts of Oklahoma and north Texas through Tuesday. Strong to severe storms will be possible at times, especially during the late afternoon and evening hours. Large hail and damaging wind gusts will be the primary hazards with any severe storms. Heavy rainfall associated with the stronger storms could cause localized flooding. After a brief break, thunderstorm chances return late this week. .Heavy Rain... Widespread moderate to heavy rainfall is likely through Tuesday, which could lead to flooding and flash flooding, especially of low lying and poorly drained areas. The prolonged period of moderate to heavy rains will also create elevated levels on mainstem rivers. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, Oct 7, 5:53 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
553 PM CDT SUN OCT 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM TORNADO 2 NW DAVIS 34.50N 97.16W
10/07/2018 MURRAY OK STORM CHASER
&&
EMSpecial weather statement, Oct 7, 6:05 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 605 PM CDT SUN OCT 7 2018 OKZ023-038-072330- Caddo OK-Comanche OK- 605 PM CDT SUN OCT 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR south central Caddo and north central Comanche Counties Until 630 PM CDT.... AT 602 PM CDT, a strong thunderstorm was located over southeastern Fort Sill, moving north at 20 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... Minor flooding in areas of poor drainage... LAT...LON 3456 9834 3459 9855 3491 9855 3487 9822 TIME...MOT...LOC 2302Z 189DEG 18KT 3465 9844 ..speg.
Local storm report, Oct 7, 6:27 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
627 PM CDT SUN OCT 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM FLASH FLOOD 8 S ROOSEVELT 34.73N 99.02W
10/07/2018 KIOWA OK COUNTY OFFICIAL
FLOOD WATERS FLOWING OVER HWY 183.
&&
TLINDLEYLocal storm report, Oct 7, 6:29 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
629 PM CDT SUN OCT 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM FLASH FLOOD 8 E ROOSEVELT 34.85N 98.88W
10/07/2018 KIOWA OK COUNTY OFFICIAL
FLOOD WATERS FLOWING OVER HWY 19. REPORTED BY ROOSEVELT
MAYOR.
&&
TLINDLEYSpecial weather statement, Oct 7, 6:32 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
632 PM CDT SUN OCT 7 2018
OKZ032-080000-
Hughes OK-
632 PM CDT SUN OCT 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR central Hughes County Until 700
PM CDT....
AT 629 PM CDT, a strong thunderstorm was located 5 miles east of
Gerty, moving north at 35 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3507 9606 3505 9607 3505 9609 3477 9609
3477 9630 3512 9639 3515 9606
TIME...MOT...LOC 2329Z 174DEG 28KT 3481 9619
..speg.Local storm report, Oct 7, 7:04 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
704 PM CDT SUN OCT 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD CARNEGIE 35.10N 98.60W
10/07/2018 CADDO OK LAW ENFORCEMENT
FLASH FLOODING WITH DEPTHS UP TO 3 FEET ON RESIDENTIAL
STREETS.
&&
JT/FMThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 7:16 PM CDT | Areal Flood Advisory | OUN | Blaine, Caddo, Canadian, Kingfisher, Logan | 5 hr |
| Oct 7, 8:13 PM CDT | Flash Flood Warning | OUN | Blaine, Caddo, Canadian, Grady, Kingfisher | 4 hr |
| Oct 7, 8:22 PM CDT | Areal Flood Advisory | OUN | Beckham, Blaine, Caddo, Custer, Washita | 4 hr |
| Oct 7, 8:35 PM CDT | Areal Flood Advisory | OUN | Canadian, Kingfisher, Logan, Oklahoma | 3 hr |
| Oct 7, 8:55 PM CDT | River Flood Warning | OUN | Blaine, Caddo, Canadian, Custer | 4 days |
| Oct 7, 8:59 PM CDT | Special Weather Statement | OUN | Logan | 31 min |
| Oct 7, 9:22 PM CDT | Flash Flood Warning | OUN | Blaine, Caddo, Custer, Washita | 2 hr |
| Oct 7, 9:30 PM CDT | Special Weather Statement | OUN | Logan | 30 min |
| Oct 7, 10:20 PM CDT | Areal Flood Advisory | OUN | Beckham, Greer | 115 min |
| Oct 7, 10:44 PM CDT | Flash Flood Warning | OUN | Blaine, Custer, Dewey | 61 min |
| Oct 7, 11:31 PM CDT | Areal Flood Warning | OUN | Blaine, Caddo, Comanche, Custer, Greer, Jackson and 2 more | 6 hr |
| Oct 7, 11:34 PM CDT | Areal Flood Advisory | OUN | Beckham, Custer, Dewey, Roger Mills | 3 hr |
| Oct 7, 11:40 PM CDT | Flash Flood Warning | OUN | Blaine, Custer | 3 hr |
| Oct 8, 12:04 AM CDT | Areal Flood Advisory | OUN | Alfalfa, Garfield, Grant, Major | 3 hr |
| Oct 8, 1:04 AM CDT | Areal Flood Advisory | OUN | Garfield, Grant, Kay | 3 hr |
| Oct 8, 2:35 AM CDT | River Flood Warning | OUN | Blaine, Canadian | 58 hr |
| Oct 8, 2:59 AM CDT | River Flood Warning | OUN | Atoka | 67 hr |
| Oct 8, 4:12 AM CDT | Areal Flood Advisory | OUN | Harper, Woods, Woodward | 3 hr |
| Oct 8, 9:06 AM CDT | Areal Flood Advisory | OUN | Dewey, Major, Woods, Woodward | 3 hr |
| Oct 8, 9:25 AM CDT | River Flood Warning | OUN | Grant, Kay | 4 days |
| Oct 8, 9:26 AM CDT | River Flood Warning | OUN | Blaine, Kingfisher, Major | 3 days |
| Oct 8, 9:49 AM CDT | River Flood Warning | OUN | Custer, Washita | 48 hr |
| Oct 8, 9:51 AM CDT | River Flood Warning | OUN | Caddo, Kiowa, Washita | 4 days |
| Oct 8, 9:56 AM CDT | River Flood Warning | OUN | Caddo, Garvin, Grady | 6 days |
| Oct 8, 10:15 AM CDT | River Flood Warning | OUN | Canadian | 55 hr |
| Oct 8, 10:16 AM CDT | River Flood Warning | OUN | Canadian, Oklahoma | 4 days |
| Oct 8, 11:34 AM CDT | Areal Flood Advisory | OUN | Alfalfa, Blaine, Dewey, Garfield, Grant, Major and 1 more | 3 hr |
| Oct 8, 11:59 AM CDT | Special Weather Statement | OUN | Grant | 31 min |
| Oct 8, 12:42 PM CDT | Special Weather Statement | OUN | Grant | 18 min |
| Oct 8, 12:59 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 14 min |
| Oct 8, 1:54 PM CDT | Special Weather Statement | OUN | Garfield | 51 min |
| Oct 8, 2:35 PM CDT | Areal Flood Advisory | OUN | Alfalfa, Garfield, Grant, Major | 4 hr |
| Oct 8, 4:01 PM CDT | River Flood Warning | OUN | Grant, Kay, Noble | 4 days |
| Oct 8, 5:20 PM CDT | Areal Flood Advisory | OUN | Canadian, Grady | 3 hr |
| Oct 8, 5:30 PM CDT | Areal Flood Advisory | OUN | Kingfisher | 3 hr |
| Oct 8, 6:02 PM CDT | Areal Flood Advisory | OUN | Cleveland, Oklahoma | 118 min |
Nearby
Flash Flood Warnings in Oklahoma, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.